Anna is a 28-year-old female who was prescribed Bactrim DS
PRN1725 Section MHPA1A0Z Client-Centered Care IV (11 Weeks) – Fully on Campus – 2023 Winter Quarter
Module 04 Assignment – Respiratory Case Study
Module 04 Content
Competency: Select nursing interventions for clients with complex disorders.
Scenario: Anna is a 28-year-old female who was prescribed Bactrim DS for a Urinary Tract Infection. She took her first dose of medication yesterday. Anna has taken Bactrim DS in the past, but today, woke up with hives all over her legs and arms. She was also wheezing and could not catch her breath. Her roommate was very worried about her and decided to call 911. When EMS arrived, Anna was not able to talk and was in respiratory distress. Because Anna was in severe respiratory distress, EMS took the measure of securing her airway by inserting an endotracheal tube (ETT). Once Anna’s airway was securely managed, EMS then gave her a dose of Benadryl and Epinephrine prior to transporting her to the hospital. These medications will help decrease the manifestations of the allergic reaction. Anna remains ventilated and is admitted to the ICU for further care.
Answer the following questions related to this scenario:
Why are ventilated clients at risk for pneumonia? Explain your response.
What nursing interventions can be taken to prevent pneumonia? Explain the rationale for your response.
The patient most likely had an allergic reaction to the Bactrim DS that she was taking. Why did the reaction occur even though Anna has taken this medication before without any problems?
The patient has multiple intravenous lines. One of the intravenous IV sites is red and the patient winces in pain when the nurse palpates around the site. The site is slightly swollen. What complication does the nurse suspect? What action should the nurse take to prevent further complication at the compromised site?
The patient has a full recovery and is ready for discharge. What discharge instructions would you provide to the patient regarding future administration of Bactrim DS?
Standard American English (correct grammar, punctuation, etc.)
Logical, original and insightful
Professional organization, style, and mechanics in APA format
Submit document through Grammarly to correct errors before submission
Submit your completed assignment by following the directions linked below. Please check the Course Calendar for specific due dates.
Save your assignment as a Microsoft Word document. (Mac users, please remember to append the “.docx” extension to the filename.) The name of the file should be your first initial and last name, followed by an underscore and the name of the assignment, and an underscore and the date. An example is shown below:
Ventilated clients are at risk for pneumonia because they have an artificial airway, such as an endotracheal tube, which can allow bacteria to enter the lungs. The bacteria can cause pneumonia, which is a serious lung infection.
To prevent pneumonia in ventilated clients, the following nursing interventions can be taken:
Maintaining good hand hygiene to reduce the risk of bacterial contamination
Elevating the head of the bed to promote drainage of secretions
Turning the client every two hours to prevent pooling of secretions in one area
Suctioning the airway as needed to remove secretions
Monitoring for signs of infection, such as increased fever, increased heart rate, and increased white blood cell count
The rationale for these interventions is to minimize the risk of bacterial infection and to prevent the accumulation of secretions in the lungs, which can create a favorable environment for bacterial growth.
The reaction to the Bactrim DS could have occurred because the patient was previously sensitized to the medication and developed an allergy to it. Another possibility is that the patient may have developed an allergy to one of the ingredients in the medication, even if she has taken it in the past without problems.
The nurse suspects a complication of phlebitis, which is an inflammation of the vein at the IV site. To prevent further complication at the compromised site, the nurse should:
Remove the IV and start a new IV in another location
Administer an antibiotic as ordered to prevent an infection
Apply a warm compress to the site to reduce pain and swelling
Document the findings and report them to the healthcare provider
Discharge instructions for the patient regarding future administration of Bactrim DS would include:
Notifying the healthcare provider of any past allergic reactions to Bactrim DS or any other medication
Monitoring for signs of an allergic reaction, such as hives, wheezing, and difficulty breathing, and seeking immediate medical attention if these symptoms occur
Keeping an epinephrine auto-injector and an antihistamine medication on hand in case of an emergency
Asking the healthcare provider about alternative medications that may be used instead of Bactrim DS.